Alert archive / New Mexico / Snow Squall Warnings in 2021

Snow Squall Warning 8, NWS Albuquerque, NM

December 15, 20216 counties in New Mexico

NWS Albuquerque, NM issued this snow squall warning at Dec 15, 2021, 6:35 AM MST for 6 counties in New Mexico. It was in force for 25 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Dec 15, 2021, 6:35 AM MST (13:35 UTC)
Expired
Dec 15, 2021, 7:00 AM MST
In force
25 min
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon

Counties Colfax County, NM, Mora County, NM, Rio Arriba County, NM, San Miguel County, NM, Santa Fe County, NM, Taos County, NM

The radar

The Albuquerque radar (KABX), 170 km from the middle of the area, began a volume at 13:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Dec 15, 6:36 AM MSTHIGH SUST WINDS 486 Ne Las Vegas, NMKLVS ASOS.
Dec 15, 6:36 AM MSTNON-TSTM WND GST 716 Ne Las Vegas, NMKLVS ASOS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 1.6 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2021-12-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 9 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2021-12-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 401 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
9 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
1356 m above ground
0-6 km bulk shear
89 kt
0-1 km storm-relative helicity
401 m²/s²
0-3 km storm-relative helicity
663 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

696 
WWUS55 KABQ 151335
SQWABQ

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Snow Squall Warning
National Weather Service Albuquerque NM
635 AM MST Wed Dec 15 2021

NMC007-033-039-047-049-055-151400-
/O.NEW.KABQ.SQ.W.0008.211215T1335Z-211215T1400Z/
Taos-San Miguel-Rio Arriba-Santa Fe-Mora-Colfax-
635 AM MST Wed Dec 15 2021

The National Weather Service in Albuquerque has issued a

* Snow Squall Warning for...
  Southeastern Taos County in north central New Mexico...
  Northwestern San Miguel County in northeastern New Mexico...
  Southeastern Rio Arriba County in north central New Mexico...
  Northeastern Santa Fe County in north central New Mexico...
  Western Mora County in northeastern New Mexico...
  Southwestern Colfax County in northeastern New Mexico...

* Until 700 AM MST.

* At 633 AM MST, a dangerous snow squall with thunder was located 
  along a line extending from near Talpa to near Glorieta, moving 
  east at 55 mph.

  HAZARD...Extremely poor visibility in heavy snow and blowing snow. 
           Wind gusts greater than 50 mph.

  SOURCE...Radar indicated.

  IMPACT...Dangerous life-threatening travel.

* This includes the following highways...
   Interstate 25 between Mile Markers 350 and 354.
   Highway 64 near Mile Marker 257, and between Mile Markers 260 and
  269.

Locations impacted include...
Taos, Mora, Angel Fire, Canada De Los Alamos, Cleveland, Penasco,
Ranchos De Taos, Coyote Creek State Park, Morphy Lake State Park and
Gascon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid or delay travel until the snow squall passes your location. If
you must travel, use extra caution and allow extra time. Rapid
changes in visibility and slick road conditions may lead to
accidents.

&&

LAT...LON 3642 10502 3565 10514 3558 10588 3636 10566
TIME...MOT...LOC 1333Z 255DEG 49KT 3630 10565 3565 10581 

$$

What forecasters said that day

The local office's own words before this snow squall warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this snow squall warning went out at Dec 15, 4:31 AM MST, 2 hours 4 minutes earlier.

Area forecast discussion, Dec 15, 4:31 AM MST, 2 hours 4 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
431 AM MST Wed Dec 15 2021

.AVIATION...
12Z TAF CYCLE
Upper trough and associated cold front to pass rapidly west to east
over NM. Line of tstms with wind gusts to around 50kt and IFR
cigs/vsbys in sn and fzfg obscuring mts stretched from Navajo Dam to
Fence Lake at 1130Z to continue tracking into the RGV by 13Z.
Precipitation to diminish as the frontal boundary and trough axis
pass over the central mt chain but wind gusts to 50 kt or greater to
spread over central and ern NM, leading to reduced vsbys in bldu over
ern NM. Winds to taper off by 22Z.

&&

.PREV DISCUSSION...300 AM MST Wed Dec 15 2021...
.SYNOPSIS...
A potent storm system arrives today, bringing multiple hazards to the
area. The biggest impact will be the high winds which will rapidly
increase through the morning hours. Very strong winds will be felt
areawide with the highest gusts to near 70 mph across the eastern
plains. This may also lead to areas of reduced visibility due to
blowing dust. Snow with this system will mainly be relegated to the
western and northern mountains, and likewise, reduced visibility will
be possible is areas of blowing snow. Finally, high fire danger is
expected across the northeast and east central plains due to the
combination of high winds and very dry conditions. Winds will taper
off late this evening with much quieter conditions expected Thursday
and through the weekend.

&&

.DISCUSSION...
SHORT TERM...(TODAY THROUGH THURSDAY)...
Current wind and snow highlights generally on track and no changes
at this time. Although the wind has been slow to ramp up tonight,
there are signs it's coming, with a maximum of 3 hourly surface
pressure falls of 4-5 mb stretching from near Gallup into
southwest/south central CO as of 2 AM. Winds should diminish shortly
after sunset this evening for most areas along with any
precipitation.

Highs today will still be about 10 to 20 degrees warmer than normal
east of the Pecos Valley. Lows tonight will be near or above normal
for most locales along and south of I-40 and east of I-25. Thursday
will be dry and a few degrees warmer than normal with afternoon
breezes over the northeast quadrant of the state.

LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY)...
By Thursday night, an upper-level trough begins to approach from the
west. Models continue to be fairly consistent with the track of this
system eastward over the central Rockies and a piece of energy
separating itself and digging southward into AZ on Saturday. Models
also continue to show it developing into a closed low over southern
AZ or northern Mexico where it taps into subtropical moisture. The
closed low then weakens into an open wave once again as it tracks
eastward over southern NM on Sunday. However, the trend with each
model run continues to be drier with the latest guidance this morning
steering the moisture through northern Mexico and then into central
TX. It's still possible for a few light showers across southern NM,
but current thinking is that any shower activity looks to remain in
WFO EPZ's or MAF's areas. Thus, continued to decrease PoPs this
weekend, and essentially removed even the 10% area except over
extreme southwest Chaves County. Otherwise, it should be a nice
weekend for the area. Temperatures do cool on Saturday behind a
backdoor cold front, but will quickly rebound on Sunday.

That system exits late Sunday with a ridge of high pressure following
it on Monday. The next storm system then looks to position itself off
the PacNW coast by early Wednesday. Southwest flow ahead of this
looks to tap into a plume of subtropical moisture, potentially
leading to increased showers by the middle of the week.

15

&&

.FIRE WEATHER...
...CRITICAL FIRE WEATHER CONDITIONS TODAY FOR THE NORTHEAST AND EAST
CENTRAL PLAINS...

Red flag warning for the Northeast and East Central Plains still on
track for late this morning through about sunset. Wetting showers
over western and central New Mexico associated with the incoming
cold front and upper trough will diminish by midday today. The best
accumulating snow is expected over the Tusas/San Juan mountains.

Localized critical fire weather conditions for 1-3 hours are
possible Thursday afternoon over the Northeast Plains. Another cold
front and weak upper trough are possible late this week, but don't
appear to offer much precipitation. Cooler air and gusty but
moderate west and northerly winds are more likely. Widespread fair
to poor ventilation forecast Thursday through the weekend.

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 11 AM MST this morning for the following
zones... NMZ201-203-204-207-209.

High Wind Warning until 5 PM MST this afternoon for the following
zones... NMZ212>216-221>224-226.

High Wind Warning until 11 AM MST this morning for the following
zones... NMZ202-205-206-208-211-241.

Wind Advisory until 5 PM MST this afternoon for the following
zones... NMZ217>220-225.

High Wind Warning until 5 PM MST this afternoon for the following
zones... NMZ227>235-237-239-240.

Red Flag Warning from 11 AM this morning to 5 PM MST this afternoon
for the following zones... NMZ104-108.

Wind Advisory until 5 PM MST this afternoon for the following
zones... NMZ236-238.

Winter Storm Warning until 11 AM MST this morning for the following
zones... NMZ210.

&&

In the hours before

Local storm report, Dec 15, 5:59 AM MST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
559 AM MST WED DEC 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0549 AM     NON-TSTM WND GST 1 SSE CLINES CORNERS    35.00N 105.66W
12/15/2021  M59 MPH          TORRANCE           NM   ASOS

            KCQC ASOS.

&&

EVENT NUMBER ABQ202102639

99
Local storm report, Dec 15, 6:05 AM MST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
605 AM MST WED DEC 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0547 AM     NON-TSTM WND GST 6 NE LAS VEGAS          35.66N 105.14W
12/15/2021  M62 MPH          SAN MIGUEL         NM   ASOS

            KLVS ASOS.

&&

EVENT NUMBER ABQ202102640

99
Local storm report, Dec 15, 6:07 AM MST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
607 AM MST WED DEC 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0547 AM     NON-TSTM WND GST 5 S ARROYO HONDO        36.46N 105.67W
12/15/2021  M61 MPH          TAOS               NM   AWOS

            KSKX AWOS.

&&

EVENT NUMBER ABQ202102642

99
Local storm report, Dec 15, 6:20 AM MST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
620 AM MST WED DEC 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0611 AM     TSTM WND GST     3 NNE LA CIENEGA        35.60N 106.11W
12/15/2021  M70 MPH          SANTA FE           NM   ASOS

            KTCC ASOS.... KSAF ASOS.... KSAF ASOS.

&&

EVENT NUMBER ABQ202102643

99
Local storm report, Dec 15, 6:26 AM MST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
626 AM MST WED DEC 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 AM     HIGH SUST WINDS  5 S ARROYO HONDO        36.46N 105.67W
12/15/2021  M54 MPH          TAOS               NM   AWOS

            KSKX AWOS.

&&

EVENT NUMBER ABQ202102644

99
Local storm report, Dec 15, 6:28 AM MST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
628 AM MST WED DEC 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 AM     NON-TSTM WND GST 2 NNW ANGEL FIRE        36.42N 105.29W
12/15/2021  M60 MPH          COLFAX             NM   AWOS

            KAXX AWOS.

&&

EVENT NUMBER ABQ202102645

99

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 15, 5:03 AM MSTSnow Squall WarningABQCibola, McKinley, Rio Arriba, Sandoval27 min
Dec 15, 5:32 AM MSTSnow Squall WarningABQLos Alamos, Rio Arriba, Sandoval, Santa Fe, Taos28 min
Dec 15, 6:03 AM MSTSnow Squall WarningABQLos Alamos, Mora, Rio Arriba, Sandoval, San Miguel, Santa Fe and 1 more27 min
Dec 15, 6:34 AM MSTSnow Squall WarningABQColfax, Mora, Rio Arriba, San Miguel, Santa Fe, Taos26 min

Nearby

Snow Squall Warnings in New Mexico, 2021Every snow squall warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.